16 January 2013
The Department of Health (DH) today (January 16) appealed to members of the public not to buy or consume an oral product named 'Chashoot' as it may contain undeclared Western drug ingredients that are dangerous to health.
The appeal followed DH's receipt of notification from the Hospital Authority (HA) about a 75-year-old male patient who had a history of consuming the above slimming product. The DH commenced investigation immediately.
"The patient was found to have high blood potassium level during a routine medical follow-up. He was hence referred to Caritas Medical Centre for further examination and was admitted on January 8. He described a history of consumption of the above product. A drug-related adverse effect was suspected after clinical diagnosis," a DH spokesperson said.
The HA's laboratory test on the product sample showed the presence of multiple undeclared Western medicines, including prednisone, ibuprofen, piroxicam, theophylline, diazepam, trimethoprim, sulphamethoxazole and chlorpheniramine. Investigations revealed that the patient obtained the product from a relative who purchased it from the Mainland. He was discharged from hospital on January 11 after treatment. The DH's investigation continues.
The spokesperson explained, "Prednisone is a steroid and a prescription medicine. Taking prednisone for a long time, especially in substantial dosage, can cause side-effects such as moon face, high blood pressure, high blood sugar, muscle atrophy, peptic ulcer, adrenal insufficiency and even osteoporosis.
"Ibuprofen and piroxicam are non-steroidal anti-inflammatory drugs used to relieve pain and inflammation. Their known side-effects include gastrointestinal discomfort, nausea, peptic ulcer and renal impairment. It is well-known that users will have increased risks of developing complications like gastrointestinal ulcers, some of which may be undetected until more serious complications like gastrointestinal bleeding set in.
"Theophylline is used to treat asthma. It can cause an irregular heart rate, gastrointestinal discomfort and nausea.
"Diazepam is a tranquiliser, also a prescription medicine, and can cause drowsiness and dizziness.
"Trimethoprim and sulphamethoxazole are antibiotics and should only be sold on a doctor's prescription and dispensed under the supervision of a pharmacist.
"Chlorpheniramine is an over-the-counter drug commonly used for relieving allergic symptoms. The most well-known hazardous side-effect is drowsiness and, therefore, precautions should be taken while taking this medicine."
"The public should not buy products of unknown or doubtful composition, or consume products from unknown sources. They should consult health-care professionals if they feel unwell or are in doubt after taking such products," the spokesman urged.